Oklahoma, 2023

Flash Flood and Hail in Oklahoma, June 3, 2023

June 3, 2023 · NWS OUN · 9 events in 2 counties and zones

A cluster of thunderstorms became briefly organized across east-central into southeast Oklahoma during the early afternoon of the 3rd. A few reports of damaging wind gusts, large hail and flooding were received in around the community of Ada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of thunderstorms became briefly organized across east-central into southeast Oklahoma during the early afternoon of the 3rd. A few reports of damaging wind gusts, large hail and flooding were received in around the community of Ada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 11:33 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 3, 11:33 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 PM CDT Sat Jun 3 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 257 AM CDT Sat Jun 3 2023

With the organized heavier rain ending, the Flood Watch that
was originally in effect until 12Z will be cancelled early with this
forecast issuance.

Northwest to southeast oriented line of storms will continue to
progress northward and weaken through the early morning hours
before dissipating after daybreak. Stratiform region in its wake
is also showing signs of shrinking. Not entirely confident that we
will go echo-free on radar today, as broad cyclonic flow over the
region may keep scattered showers going across northern and eastern
portions of Oklahoma. As we start to heat up this afternoon, enough
instability will likely develop for scattered thunderstorms,
primarily non-severe. Zone of convective redevelopment today will
most likely extend from portions of north-central Oklahoma, to
areas east of OKC, down into southeast Oklahoma along and east of
quasi-stationary mid level trough axis. Some additional convection
may also occur closer to northwest Oklahoma as well. By late in
the day, there are still signals from CAMs to develop a smaller
complex of storms (compared to last night) over the High Plains
that could progress southeastward toward the region tonight into
early Sunday. With plenty of moisture to work with, will keep this
potential in the forecast. For most of the forecast area, with
additional cloud cover, temperatures today are expected to be 3 to
5 degrees cooler than yesterday, from northern down into
central/southeast Oklahoma.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 257 AM CDT Sat Jun 3 2023

Showers and thunderstorms will likely be ongoing over the region
early Sunday with less intensity and coverage expected. Overall,
chances for storm activity should decrease late Sunday through
the first half of next week. Models (especially the GFS) are still
allowing a backdoor front to move into the region, courtesy of
strengthening eastern U.S. upper trough, but slower with its
arrival. Rain chances will increase some with the arrival of this
front, which looks to be Thursday, perhaps into Friday. If the front
can make it this far west, slightly cooler air will accompany the
front for late week, but no significant cool down is expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat Jun 3 2023

Extensive low to mid level cloud cover has lingered into early
this afternoon at some of our central Oklahoma sites, with some
MVFR ceilings still being reported. Expect ceilings to improve by
mid afternoon, with pop up showers and storms possible at just
about every site as well. However, chances for storms were too low
to mention at any of the TAF sites. Storm chances diminish this
evening before increasing once again in western Oklahoma late
tonight, but the better chances are expected to remain to the
south/west of our TAF sites to include mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  79  63  83 /  40  40  20  40
Hobart OK         63  79  61  81 /  50  60  40  40
Wichita Falls TX  65  82  63  81 /  30  70  30  40
Gage OK           59  76  58  81 /  50  60  40  30
Ponca City OK     63  84  62  86 /  40  30  10  20
Durant OK         65  84  65  85 /  30  50  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...08
Hazardous weather outlook, Jun 3, 2:30 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
330 AM CDT Sat Jun 3 2023

OKZ004>048-050>052-TXZ083>090-040830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
330 AM CDT Sat Jun 3 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered, non-severe thunderstorms, will be possible this morning
across northern, central and southeast Oklahoma.

Additional and stronger storms will be possible this afternoon,
mainly across northern, central, and southeast Oklahoma. Strong
wind gusts will be possible. Another area of storms may form west
of Oklahoma and move into the body of Oklahoma and western north
Texas tonight. Strong and possibly damaging wind gusts would be
possible with these storms across southwest Oklahoma and western
north Texas during the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Non-severe thunderstorms may linger across Oklahoma and northern
Texas early on Sunday.

While at least low thunderstorm chances continue next week,
widespread thunderstorm activity is not expected and organized
severe weather is unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 3, 12:34 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
134 PM CDT Sat Jun 3 2023

OKZ031-042-031900-
Pontotoc OK-Seminole OK-
134 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern
Seminole and northeastern Pontotoc Counties through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ada, moving north at 10 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Konawa, Byng, and Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3467 9658 3472 9679 3497 9676 3489 9644
TIME...MOT...LOC 1833Z 195DEG 9KT 3477 9666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ware

The radar

The Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pontotoc

When
June 3, 12:40 PM CST
Where
Pontotoc County, 1.79 mi SE of Ada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.750, -96.660

Hail, Pontotoc

When
June 3, 12:46 PM CST
Where
Pontotoc County, 1.79 mi SE of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.750, -96.660

Hail, Pontotoc

When
June 3, 12:47 PM CST
Where
Pontotoc County, 1.79 mi SE of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.750, -96.660

Hail, Pontotoc

When
June 3, 12:49 PM CST
Where
Pontotoc County, 1.79 mi NE of Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.790, -96.660

Thunderstorm Wind, Pontotoc

When
June 3, 12:50 PM CST
Where
Pontotoc County, 1.79 mi NE of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.790, -96.660

Social media image showing a 6 12-inch diameter tree branch snapped. Time is radar estimated.

Thunderstorm Wind, Pontotoc

When
June 3, 12:52 PM CST
Where
Pontotoc County, 1.79 mi NE of Ada
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.790, -96.660

Wind gust measured with handheld anemometer.

Flash Flood, Pontotoc

When
June 3, 1:00 PM CST to 4:00 PM CST
Where
Pontotoc County, 1.08 mi SE of Ada to 1.17 mi SE of Ada
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.760, -96.665

Social media video showing water flowing across portions of Cradduck Road in southeast parts of Ada.

Hail, Pontotoc

When
June 3, 1:04 PM CST
Where
Pontotoc County, 2.03 mi S of Byng
Measured
0.75 in hail
Reported by
Public
Coordinates
34.831, -96.674

MPing report.

Hail, Atoka

When
June 3, 2:10 PM CST
Where
Atoka County, 3.13 mi W of Caney
Measured
0.75 in hail
Reported by
Public
Coordinates
34.230, -96.265

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105854, 1105855, 1105856, 1105857, 1105858, 1105859, 1106185, 1105860, 1105862.